Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 42, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 3, 2005, 3:58 PM EDT for Martin County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 3:58 PM EDT (19:58 UTC)
- Expired
- Aug 3, 2005, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Martin County, NC
The radar
The Norfolk radar (KAKQ), 120 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:30 PM EDT | HAIL 0.75 | Beargrass, NC | PENNY SIZE HAIL IN BEARGRASS REPORTED BY COUNTY EM |
| Aug 3, 4:35 PM EDT | TSTM WND DMG | 4 Sw Everetts, NC | LARGE TREE LIMB BLOCKING PART OF ROAD |
| Aug 3, 4:40 PM EDT | NON-TSTM WND DMG | Beargrass, NC | PUBLIC REPORTED 60 MPH WIND NEAR BEARGRASS. LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 031958 SVRMHX NCC117-032045- /O.NEW.KMHX.SV.W.0042.050803T1958Z-050803T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 358 PM EDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 445 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMILTON...OR 10 MILES NORTHWEST OF WILLIAMSTON...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMILTON AROUND 410 PM EDT... GOLD POINT AROUND 435 PM EDT... EVERETTS AROUND 440 PM EDT... ROBERSONVILLE AROUND 445 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3602 7701 3608 7722 3575 7740 3567 7712 $$ 24
1 follow-up statement
000 WWUS52 KMHX 032020 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 PM EDT WED AUG 3 2005 NCC117-032045- /O.CON.KMHX.SV.W.0042.000000T0000Z-050803T2045Z/ MARTIN NC- 421 PM EDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR MARTIN COUNTY... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EVERETTS...OR NEAR WILLIAMSTON...MOVING SOUTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BEARGRASS AROUND 440 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3602 7701 3608 7722 3575 7740 3567 7712 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:58 PM EDT, 1 hour earlier.
Area forecast discussion, Aug 3, 2:58 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 258 PM EDT WED AUG 3 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)...ISOLATED THUNDERSTORMS HAVE FORMED JUST NORTH OF THE REGION THIS AFTERNOON. ALTHOUGH CU FIELDS ACROSS ESTRN NC ARE NOT IMPRESSIVE, THESE STORMS WILL DRIFT SOUTH TOWARD THE REGION AND ASSCTD OUTFLOW COULD TRIGGER ADDITIONAL ISOLD STORMS THROUGH EARLY EVENING. TSTMS SHOULD END AROUND SUNSET WITH LOSS OF HEATING. THEREAFTER EXPECTING QUIET WX WITH MAINLY CLR SKIES/LGT WINDS AND PATCHY FOG. LOWS WILL BE AROUND 70. THE FORECAST FOR THU-SAT WILL BE SIMILAR TO TODAY AS WEAK HIGH PRES TO THE NORTHWEST SHIFTS OFF THE COAST FRI ALLOWING A WEAK FRONT TO SETTLE OVER THE MID ATLC WHERE IT WILL WASH OUT. SFC PRESSURES REMAIN RELATIVELY HIGH ACROSS ESTRN NC WITH ONLY MARGINAL AMOUNTS OF MOIST AND WEAK FORCING FOR ORGANIZED PCPN EVENTS. THE NAM WAS BONE DRY THROUGH SAT WITH THE GFS PAINTING ISOLD DIURNAL SEA BREEZE CONVECTION. MOS POPS WERE WELL BELOW CLIMO. SURFACE BASED CAPE AND LIS WILL ENOUGH TO SUPPORT A FEW ISOLD STORMS EACH DAY BUT AERIAL COVERAGE WILL BE 10% OR LESS...THUS I OPTED TO KEEP POPS OUT OF THE FORECAST SINCE MOST LOCATIONS WILL BE DRY. LATER SHIFTS CAN FINE TUNE IF PCPN PATTERN BECOMES MORE APPARENT. HIGHS WILL BE IN THE LOWER 90S WITH A FEW MIDDLE 90S IN THE NORMALLY HOT SPOTS. THIS IN COMBINATION WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL PRODUCE HI VALUES OF 100-105 DEGREES. OVERNIGHT LOWS WILL BE IN THE LOWER 70S INLAND/MIDDLE 70S COAST. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE SURFACE FRONT WASHES OUT TO THE NORTH SUNDAY WHILE BERMUDA HIGH PRES RIDGES INTO AREA FROM THE EAST. THE SW ATLC UPPER RIDGE WILL RETROGRADE TOWARD THE GOM THROUGH THE PERIOD. A SERIES OF DIFFICULT TO TIME PERTURBATIONS WILL ROTATE AROUND THE HIGH IN A RING OF FIRE FASHION TO PRODUCE SCT SHOWERS AND TSTMS. SINCE TIMING THESE PCPN EVENTS IS IMPOSSIBLE FAR OUT IN TIME...WE WILL BROADBRUSH A LOW CHANCE POP THROUGH THE PERIOD. TEMPERATURES WILL BE CLOSE TO SEASONAL NORMS. && .AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING...EXCEPT FOR BRIEF MVFR CIG/VSBY IN ISOLD CONVECTION. PATCHY FOG SHOULD DEVELOP LATE TONIGHT/EARLY THU...PRODUCING MVFR VSBY. VFR CONDITIONS EXPECTED TO RETURN TO MOST AREAS BY 13Z. && .MARINE...HIGH PRES IN THE MID AND UPPER LVLS WILL CONTINUE TO PROVIDE GOOD BOATING CONDITIONS ACROSS THE REGION FOR THE REST OF THE FCST PERIOD. SOME RESIDUAL 2 TO 3 FT 8-9 SEC SE SWELL ASSOCIATED WITH T.S HARVEY AND THE MID ATLANTIC HIGH WILL CONTINUE TO REACH THE REGION...KEEPING SEAS AROUND THE 3FT MARK DESPITE WINDS GENERALLY 10 KT OR LESS. PREFERRED THE ETA12 WINDS FOR THE SHORT TERM AND A HPC/GFS BLEND FOR THE EXTENDED. WNAWAVE SEA HEIGHTS LOOK REASONABLE. RIP CURRENTS...EXPECT A LOW THREAT ON THU FOR ALL BEACHES WITH LIGHT EAST WINDS AND 2-3FT 8 SEC SWELL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SHORT TERM...ELARDO LONG TERM...ELARDO AVIATION...PRINGLE MARINE...PRINGLE
Hazardous weather outlook, Aug 3, 3:50 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 AM EDT WED AUG 3 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-040800- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 350 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CGG
In the hours before
Special weather statement, Aug 3, 3:54 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 354 PM EDT WED AUG 3 2005 NCZ029-045-032100- MARTIN-WASHINGTON- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...PLYMOUTH 354 PM EDT WED AUG 3 2005 ...STRONG THUNDERSTORMS APPROACHING MARTIN AND WASHINGTON COUNTIES... STRONG THUNDERSTORMS IN BERTIE COUNTY WILL MOVE SOUTH INTO MARTIN AND WASHINGTON COUNTIES THROUGH 5:00 PM THIS AFTERNOON. WIND GUSTS UP TO 50 MPH...FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:02 PM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 3, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pitt | 43 min |
| Aug 3, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| Aug 3, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 50 min |
| Aug 3, 5:28 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 47 min |
| Aug 3, 5:34 PM EDT | Special Marine Warning | MHX | 41 min | |
| Aug 3, 5:38 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 35 min |
| Aug 3, 6:06 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 39 min |
| Aug 3, 6:36 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| Aug 3, 7:07 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 38 min |
| Aug 3, 7:44 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.